Alert archive / South Dakota / Tornado Warnings in 2014
Tornado Warning 12, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Aug 9, 2014, 4:40 PM CDT for Deuel County, South Dakota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2014, 4:40 PM CDT (21:40 UTC)
- Expired
- Aug 9, 2014, 5:00 PM CDT
- In force
- 20 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
277
WFUS53 KABR 092140
TORABR
SDC039-092200-
/O.NEW.KABR.TO.W.0012.140809T2140Z-140809T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
440 PM CDT SAT AUG 9 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 500 PM CDT
* AT 438 PM CDT...A CONFIRMED TORNADO WAS REPORTED NEAR LAKE
COCHRANE...OR 11 MILES EAST OF CLEAR LAKE...MOVING NORTHEAST AT 15
MPH.
HAZARD...DAMAGING TORNADO.
SOURCE...EMERGENCY MANAGEMENT CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
* THE TORNADO WILL BE NEAR...
GARY AROUND 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4468 9646 4477 9657 4490 9645 4489 9644
4473 9644 4468 9644
TIME...MOT...LOC 2139Z 215DEG 14KT 4476 9646
TORNADO...OBSERVED
HAIL...<.75IN
$$
DORN1 follow-up statement
017
WWUS53 KABR 092158
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT SAT AUG 9 2014
SDC039-092207-
/O.EXP.KABR.TO.W.0012.000000T0000Z-140809T2200Z/
DEUEL SD-
458 PM CDT SAT AUG 9 2014
...THE TORNADO WARNING FOR EAST CENTRAL DEUEL COUNTY WILL EXPIRE AT
500 PM CDT/400 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.
LAT...LON 4468 9646 4477 9657 4490 9645 4489 9644
4473 9644 4468 9644
TIME...MOT...LOC 2157Z 215DEG 14KT 4482 9640
$$
DORNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 9, 3:09 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 9, 3:09 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 309 PM CDT SAT AUG 9 2014 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT A CLOSED UPPER LOW CONTINUES TO MOVE OVER NORTHEASTERN SD THIS AFTERNOON. HELPED ALONG BY DAYTIME HEATING THE SHOWERS AND THUNDERSTORMS ARE BECOMING MORE NUMEROUS AS ANTICIPATED ACROSS THE EAST. CONFIDENCE DIMINISHES AS TO WHETHER OR NOT AREAL COVERAGE WILL SPREAD TO INCLUDE MORE OF THE JAMES RIVER VALLEY OR AREAS IN THE WESTERN CWA WHERE THERE IS A LITTLE CAPE AND SOME CLEARING. KEPT IN SOME SLIGHT CHANCES TO COVER THE POTENTIAL. THE UPPER LOW IS VERY SLOW MOVING AND WILL LIKELY KEEP PRECIP OVER THE EAST THROUGH THE NIGHT AND INTO THE MORNING HOURS BEFORE EXITING. AFTERNOON/EVENING INSTABILITY JUST BEHIND THE UPPER LOW WILL ALLOW FOR SOME SHOWER DEVELOPMENT BEFORE THE REGION DRIES OUT AS HIGH PRESSURE BUILDS IN OVER THE CWA ON MONDAY. TEMPERATURES WILL BE SUPPRESSED IN CLOUDS AND RAIN BUT WILL BEGIN TO REBOUND ON MONDAY. .LONG TERM...TUESDAY THROUGH SATURDAY AN UPPER LEVEL RIDGE WILL BE OVER THE REGION AT THE ONSET OF THE LONG TERM. THIS WILL ALLOW FOR A COUPLE OF DRY DAYS...AS WELL AS SEASONAL TEMPERATURES. THE PATTERN WILL CHANGE BY MID WEEK HOWEVER...AS A WEST COAST TROUGH FLATTENS THE RIDGE AND MOVES EASTWARD. MODELS BEGIN TO DIVERGE AT THIS POINT...WITH THE GFS KEEPING THE ENERGY FURTHER SOUTH AND MAINTAINS A FASTER SOLUTION AS COMPARED TO TO ECMWF. REGARDLESS OF THE TIMING DIFFERENCES...A SURFACE FRONT WILL BE MOVING ACROSS THE REGION...WITH SEEMINGLY STRONG MOISTURE RETURN. THEREFORE PRECIPITATION CHANCES INCREASE BY THE END OF THE LONG TERM PERIOD. STUCK CLOSE TO ALLBLEND GUIDANCE THROUGH THE FORECAST. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS MVFR CIGS ACROSS NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA SHOULD SHOW SOME IMPROVEMENT THIS AFTERNOON...HOWEVER...SHOWERS AND THUNDERSTORMS WILL ALSO REDEVELOP ACROSS NORTHEAST SOUTH DAKOTA. HEAVY RAIN IS POSSIBLE...SO EXPECT BRIEF PERIODS OF LOWER CIGS/VSBYS WITH ANY STORMS THAT MOVE OVER TAF SITES. LOW LEVEL MOISTURE WILL REMAIN ABUNDANT THROUGH THE NIGHT...AND IFR FOG WILL LIKELY DEVELOP AT THE KABR AND KATY TAF SITES BY THE EARLY MORNING HOURS ON SUNDAY. HIGH PRESSURE WILL MOVE IN ON SUNDAY AND WINDS SHIFT AROUND TO THE NORTHWEST. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...WISE LONG TERM...SERR AVIATION...SERR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 9, 3:37 AM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 337 AM CDT SAT AUG 9 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100845- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 337 AM CDT SAT AUG 9 2014 /237 AM MDT SAT AUG 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WEAK SHOWERS AND STORMS WILL CONTINUE ACROSS THE AREA TODAY. SEVERE WEATHER IS UNLIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL SHOWERS AND STORMS WILL MOVE ALONG A FRONT SUNDAY. AGAIN...SEVERE WEATHER IS UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
In the hours before
Local storm report, Aug 9, 4:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
405 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HEAVY RAIN HAZEL 44.76N 97.38W
08/09/2014 M3.27 INCH HAMLIN SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1400596
TMKLocal storm report, Aug 9, 4:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
410 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HEAVY RAIN 2 SSW HAZEL 44.73N 97.40W
08/09/2014 M4.01 INCH HAMLIN SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1400597
TMKLocal storm report, Aug 9, 4:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
412 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HEAVY RAIN 1 NNE VIENNA 44.72N 97.49W
08/09/2014 M2.87 INCH CLARK SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1400598
TMKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:11 PM CDT | Flash Flood Warning | ABR | Hamlin | 10 hr |
| Aug 9, 5:35 PM CDT | Flash Flood Warning | ABR | Roberts | 12 hr |
| Aug 9, 5:46 PM CDT | Tornado Warning | ABR | Deuel, Hamlin | 29 min |
| Aug 9, 6:51 PM CDT | Flash Flood Warning | ABR | Grant | 6 hr |
Nearby
Tornado Warnings in South Dakota, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.